Texas, 2009

Wildfire in Texas, March 5, 2009

March 5, 2009 · NWS LUB · 1 event in 1 county or zone

Strong southwesterly winds promoted warm and dry weather and an ongoing drought to produce favorable conditions for wind-driven wildfires during the afternoon hours of the 5th. Sustained wind speeds between 35 and 40 mph with gusts near 50 mph downed a power line near an oil well pump jack, and sparked the spread of a grassland wildfire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Strong southwesterly winds promoted warm and dry weather and an ongoing drought to produce favorable conditions for wind-driven wildfires during the afternoon hours of the 5th. Sustained wind speeds between 35 and 40 mph with gusts near 50 mph downed a power line near an oil well pump jack, and sparked the spread of a grassland wildfire. Five area fire departments battled the blaze for nearly seven hours as it charred 2,000 acres and damaged some oil field equipment and utility poles and lines. No injuries were reported. Total damages were estimated near $100,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 5, 11:42 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 5, 11:42 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 AM CST THU MAR 5 2009

.AVIATION...
HIGH CLOUDS OVER THE REGION LIKELY ARE KEEPING WIND SPEEDS FROM
INCREASING AS FAST AS PREVIOUS FORECAST HAD...AND HAVE HELD OFF
INCREASING WINDS FOR AN HOUR LONGER IN THIS TAF CYCLE. ALREADY
STARTING TO SEE SOME AREAS OF BLOWING DUST AROUND THE KLBB TAF
SITE AND HAVE KEPT VISBYS AROUND 6SM...BUT THIS MIGHT NEED TO BE
LOWERED IF STRONGER WINDS DO MANAGE TO DEVELOP. VFR CONDITIONS
WILL CONTINUE THROUGH THIS TAF CYCLE.

WIND SPEEDS WILL START TO DECREASE SHORTLY AFTER SUNSET AND WILL
REMAIN MUCH LOWER TOMORROW AFTERNOON. DIRECTIONS WILL ALSO BECOME
MORE SOUTHERLY AS WE HEAD THROUGH LATE TONIGHT INTO FRIDAY.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 556 AM CST THU MAR 5 2009/

AVIATION...
SURFACE TROF ACROSS WEST TEXAS WILL DEEPEN TODAY WITH
STRENGTHENING SOUTHWEST-WEST FLOW ALOFT. WINDS WILL MIX OUT BY LATE
MORNING WITH ABRUPT INCREASE EXPECTED...SUGGESTING TURBULENT LOW
LEVEL FLOW. WIND SHEAR NEARLY MET AS WELL PRIOR TO MIXING OUT AT
BOTH KLBB AND KCDS. AN AIRPORT WEATHER WARNING FOR KLBB APPEARS
ABOUT 40% POSSIBLE BY MID-DAY FOR 30 KT SUSTAINED WINDS. STRONGEST
WINDS EXPECTED JUST TO THE NORTH HOWEVER...BUT SHOULD BE ENOUGH
FOR MINOR VISIBILITY REDUCTION FROM BLOWING DUST AT KLBB AFTER
17Z. WINDS AT KCDS TYPICALLY SLIGHTLY LESS AND SLIGHTLY DELAYED.
UNUSUALLY WARM TEMPERATURES ARE FORECAST...90 AT KLBB AND 95 AT
KCDS...LIKELY LEADING TO UNUSUALLY HIGH DENSITY ALTITUDE FOR EARLY
MARCH. WINDS SHOULD DIMINISH CLOSE TO 00Z THIS EVENING. MCQUEEN

PREV DISCUSSION... /ISSUED 417 AM CST THU MAR 5 2009/

SHORT TERM...
SOUTHWEST FLOW ALOFT WILL BE INCREASING TODAY...WITH A DEEPENING
SURFACE TROF OVER THE SOUTH PLAINS...WHILE A DISTURBANCE EJECTS FROM
THE NORTHERN GREAT BASIN INTO THE NORTHERN HIGH PLAINS. A WINDY DAY
IS EXPECTED WITH WIND ADVISORY LEVELS EXPECTED TO GENERATE OVER MOST
OF THE NORTHERN SOUTH PLAINS AND EXTREME SOUTHERN PANHANDLE. WE HAD
SOME ANGST OVER MODEL DIFFERENCES IN THE H850 AND H700 WINDS...
HOWEVER...WITH THE LAST COUPLE WRF/NAM RUNS HOLDING TO A STRONGER
WIND CORE OVER OUR SOUTHERN ZONES AS WELL. THE RUC13 ON THE OTHER
HAND HAS BEEN LENDING BEST SUPPORT FOR THE FURTHER NORTH WIND
MAXIMUM ON THE GFS...WHILE THE PROFILER WINDS AT TUCCUMCARI AND
JAYTON INDICATE SUPPORT FOR BOTH. WE CHOSE TO INCREASE WINDS OVER
SOUTHERN ZONES...BUT NOT AS MUCH AS WRF/NAM MIGHT SUGGEST...
THEREFORE HOLDING BELOW ADVISORY LEVELS IN THE SOUTH.

TEMPERATURES AGAIN WILL BE WAY ABOVE NORMAL...PERHAPS BY 25 TO 30
DEGREES...WITH PREVIOUS FORECAST BLENDED A BIT WITH THE CURRENT MET
AND MAV GUIDANCE. BIGGEST CHANGE IN TEMPERATURES WAS WARMING THE
ROLLING PLAINS BY ANOTHER CATEGORY WHICH MAKES SENSE GIVEN STRONG
WESTERLY COMPONENT OFF THE CAPROCK. HIGH CLOUDS COMING AND GOING...
BUT EXPECT THINNING AT SOME POINT IN THE AFTERNOON AS SHORT-WAVE
ACCELERATES BY TO THE NORTH OUT OF THE ROCKIES. SOME POTENTIAL FOR
THE CLOUDS TO LIMIT HEATING BY A FEW DEGREES IF THEY WERE TO REMAIN
THICK.

TONIGHT WILL CONTINUE SOUTHWEST FLOW WITH MILD BREEZES OVERNIGHT
THOUGH A BIT OF COOLING SPREADING IN ALOFT. MCQUEEN

LONG TERM...
REASONABLE AGREEMENT WITH THE GENERAL FLOW PATTERN BETWEEN THE
VARIOUS MODELS THIS EVENING WITH SOME DIVERGENCE IN THE MONDAY
TIME FRAME BEFORE TROUGH PASSES TO OUR NORTH ON TUESDAY. HAVE ELECTED TO
GO WITH AN ECM-GFS BLEND AFTER MONDAY AS GFS HAS A HISTORY OF
BEING TOO FAST WITH UPPER LEVEL TROUGHS IN THE EXTENDED DURING THE
SPRING TRANSITION SEASON.

WITH THE ARRIVAL OF A FAIRLY THICK UPPER LEVEL PACIFIC MOISTURE
PLUME...AM EXPECTING A SUBSTANTIVE CIRRUS DECK FRIDAY INTO EARLY
SATURDAY WHICH SHOULD HELP LIMIT TEMPERATURES AND BREAK THE STREAK
OF NEAR RECORD AND RECORD HIGHS ON FRIDAY.

POTENT UPPER LEVEL TROUGH APPROACHES THE AREA ON SATURDAY SETTING
UP A DRYLINE SCENARIO. PRIND SUGGEST THAT MOISTURE WILL BE TOO
LIMITED TO GET ANY CONVECTION GOING IN OUR AREA WITH THIS SYSTEM
BUT THERE ARE SOME FIRE WX CONCERNS SATURDAY AFTERNOON BEHIND THE
DRYLINE. SEE FIRE WX DISCUSSION BELOW.

ANOTHER...BUT MORE LESS AMPLIFIED...TROUGH SWEEPS NORTH OF THE AREA ON
TUESDAY DRIVING A COLD FRONT THROUGH THE REGION BRINGING TEMPS
BACK DOWN TO NEAR NORMAL FOR THIS TIME OF YEAR. THERE ARE SOME
HINTS AT PRECIP LATE IN THE PERIOD...BUT WITH THE MODEL DIVERGENCE
ISSUES OUT THAT FAR...WILL KEEP THINGS DRY FOR NOW.

FIRE WEATHER...

DAY 1...UNSEASONABLY WARM/HOT AIRMASS TODAY WITH YET ANOTHER DAY OF NEAR
RECORD TEMPERATURES...PERHAPS 28 TO 30 DEGREES ABOVE NORMAL.
OVERNIGHT MOISTURE RECOVERY HAS BEEN MODEST...ALTHOUGH SOUTHERLY
FLOW HAS ADVECTED LOWER 40S DEWPOINTS INTO PARTS OF THE SOUTH AND
EAST. WINDS WILL VEER STRONGLY TO THE WEST BY MID TO LATE MORNING
SHUNTING THIS MOISTURE ABRUPTLY OFF TO THE EAST. STRONGER WINDS
ALOFT WILL BEGIN TO MIX DOWNWARD AS WELL WHILE SURFACE LOW DEEPENS
INTO EXTREME SOUTHWEST KANSAS. RESULT SHOULD BE FAIRLY WIDESPREAD
RED FLAG CONDITIONS THROUGHOUT THE SOUTHERN PLAINS REGION. STRONGEST
GUSTS CURRENTLY ANTICIPATED OVER EXTREME SOUTHERN PANHANDLE AND
NORTHERN SOUTH PLAINS WHERE SPREAD RISK WOULD BE GREATEST AS WELL.
CHANCES APPEAR LEAST TO MEET THE THREE HOUR WIND CRITERIA OVER THE
SOUTHERN ROLLING PLAINS. BUT DUE TO THE CRITICAL CONDITIONS AND RISK
OF MODEL WINDS BEING OFF A BIT...DECIDED TO ADD RED FLAG WARNING TO
THIS AREA AS WELL. CONDITIONS EXPECTED TO EASE BY 1800/6 PM CST THIS
EVENING. MCQUEEN

SATURDAY...DRYLINE BECOMES ACTIVE ON SATURDAY AFTERNOON
POTENTIALLY PUSHING SLIGHTLY EAST OF OUR AREA. GUIDANCE FROM NAM-
GFS-ECM-SREF DIFFERS ON THE DETAILS... AND AS A RESULT...THERE
ARE CONCERNS AS TO WHETHER OR NOT WE WILL MEET THE 3 HOUR TEMPORAL
REQUIREMENT FOR FIRE WEATHER CONDITIONS. CERTAINLY IT APPEARS THAT
THE WIND CRITERIA WILL BE MET BUT THE MAIN UNCERTAINTY IS THE RH
VALUES BOTH SPATIALLY AND TEMPORALLY BEHIND THE DRYLINE. WILL
FORGO A FIRE WEATHER WATCH AT THIS TIME...NEVERTHELESS...IT IS A
SCENARIO WHICH BEARS CLOSE WATCHING. 26

CLIMATE...
TODAYS HIGH TEMPERATURE RECORDS ARE 90 DEGREES FOR BOTH CHILDRESS
SET IN 1991...AND LUBBOCK SET IN 1916. TODAYS FORECAST CALLS FOR
90 AT LUBBOCK AND 95 AT CHILDRESS. MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        84  46  79  45  68 /   0   0  10   0  10
TULIA         87  48  79  48  70 /   0   0   0  10  10
PLAINVIEW     88  49  81  48  70 /   0   0   0  10  10
LEVELLAND     89  48  83  47  71 /   0   0  10   0  10
LUBBOCK       89  51  83  50  71 /   0   0   0   0  10
DENVER CITY   88  49  84  46  72 /   0   0  10   0  10
BROWNFIELD    89  50  84  48  72 /   0   0  10   0  10
CHILDRESS     95  56  82  55  77 /   0   0  10  10  10
SPUR          91  55  84  52  77 /   0   0  10  10  10
ASPERMONT     93  58  83  57  78 /   0   0  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>025-027>030.

&&

99/99/99
Hazardous weather outlook, Mar 5, 5:05 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
505 AM CST THU MAR 5 2009

TXZ021>044-061115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
505 AM CST THU MAR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

A RED FLAG WARNING IS IN EFFECT FROM LATE MORNING THROUGH THIS
AFTERNOON DUE TO A RISK OF RAPIDLY SPREADING WILDFIRES CAUSED BY
STRONG WINDS...LOW RELATIVE HUMIDITY...A DEEPENING DRY SPELL...
AND TEMPERATURES AS MUCH AS 30 DEGREES WARMER THAN NORMAL. THE
STRONGEST WINDS ARE ANTICIPATED OVER THE EXTREME SOUTHERN TEXAS
PANHANDLE AND NORTHERN SOUTH PLAINS...WITH SUSTAINED WINDS UP TO
35 MPH...AND A WIND ADVISORY IS ALSO IN EFFECT FOR THIS AREA. THE
STRONG WINDS ARE EXPECTED TO LEAD TO AREAS OF BLOWING DUST AND
REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS AND EXTREME FIRE DANGER REMAIN POSSIBLE SATURDAY AS
WELL AS NEXT MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hockley

When
March 5, 1:15 PM CST to 8:00 PM CST
Where
Hockley forecast zone
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155219.